Objective: To report serious psychiatric symptoms after standard chloroquine treatment following human malaria infection induced for research.
Case summary: A 34-year-old healthy woman volunteered to participate in a study of malaria treatment. She was infected on day 0 with a chloroquine-susceptible strain of Plasmodium falciparum and was treated with a standard 3-day course of chloroquine from day 9 onward, following a positive blood smear (parasitemia 0.001%). On day 10, the blood smear became negative. On day 11, she developed a psychotic disorder not otherwise specified, most probably caused by chloroquine use, with symptoms of depersonalization and anxiety. The diagnosis of delirium was considered but ruled out because of clear consciousness with lack of diurnal fluctuations. She refused to take antipsychotic medication. Three weeks later, the woman still encountered serious concentration problems. All complaints gradually subsided over the next 4 months, after which she felt completely recovered. Plasma chloroquine concentrations were within the therapeutic range.
Discussion: Chloroquine may achieve high concentrations in the brain and has a long half-life. As quinolines, the antimalarials may have the same pathologic activity as the fluoroquinolone antibiotics in acting as N-methyl-d-aspartate agonists and gamma-aminobutyric acid antagonists. Application of the Naranjo probability scale indicated that, in this patient, chloroquine was the probable cause of the serious psychiatric symptoms.
Conclusions: Our unique observation demonstrates that serious psychiatric symptoms can emerge as a rare occurrence during standard chloroquine therapy. This adverse effect may persist for several months.